Idaho, 2009Damaging Winds in Idaho, September 14, 2009
September 14, 2009 · NWS PIH · 3 events in 3 counties and zones
Sixty mph wind gusts measured at Taber. Power outages reported in the Taber area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sixty mph wind gusts measured at Taber. Power outages reported in the Taber area. Fifty-eight mph winds at Kettle Butte and 64 mph winds gusts at Sand Dunes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 14, 12:20 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 14, 12:20 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
120 PM MDT MON SEP 14 2009
.DISCUSSION...
A LOW PRESSURE SYSTEM IS MOVING ACROSS NEVADA THIS AFTERNOON.
NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS UTAH THIS
AFTERNOON AND HAVE BEEN MOVING NORTHWARD INTO SOUTHERN IDAHO.
EXPECT NUMEROUS THUNDERSTORMS INTO THE EVENING HOURS ACROSS THE
SOUTHERN HIGHLANDS WITH ISOLATED TO SCATTERED THUNDERSTORMS
POSSIBLE ELSEWHERE. HEAVY RAIN ALONG WITH SMALL HAIL AND GUSTY
WINDS WILL BE POSSIBLE WITH THESE STORMS. MODELS SHOW ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS LINGERING THROUGH THE NIGHT
AND CONTINUING REMAINING POSSIBLE ON TUESDAY AS THE LOW PRESSURE
SYSTEM MOVES INTO UTAH. BY WEDNESDAY THE LOW IS EXPECTED TO DRIFT
TOWARDS THE FOUR CORNERS REGION WHICH WILL ALLOW DRIER AIR TO WORK
INTO CENTRAL AND SOUTHEAST IDAHO. HIGH PRESSURE IS THEN EXPECTED
TO BUILD IN FOR THE REMAINDER OF THE WEEK AND PROVIDE DRY WEATHER
INTO THE WEEKEND.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE INTO
THIS EVENING FROM THE SOUTH...WITH THE BEST CHANCE REMAINING ACROSS
THE SOUTH AND CENTRAL MOUNTAINS. -SHRA AND VCTS AT ALL TAF SITES WILL CHANGE
TO MOSTLY -SHRA OVERNIGHT. STRONG STORMS CAN PRODUCE HEAVY
RAINFALL...SMALL HAIL AND GUSTY WINDS THAT COULD PRODUCE BLOWING
DUST AND LOW VISIBILITY. OVERALL...VFR CONDITIONS ARE EXPECTED.
KEYES
&&
.FIRE WEATHER...UPPER LOW CONTINUES TO MOVE INTO NEVADA AND UTAH
TODAY. THE MODELS CONTINUE TO SHOW IT CUTTING OFF FROM THE MAIN FLOW
AND SLOWLY DROPPING SLOWLY SOUTH AND EAST INTO MIDWEEK. SHOWERS AND
STORMS WILL BE MOST NUMEROUS ACROSS AREAS CLOSER TO THE UTAH BORDER.
A RED FLAG WARNING REMAINS IN EFFECT FOR ZONE 412 THROUGH THIS
EVENING. RIGHT NOW...THE AMOUNT OF THUNDERSTORMS OF LIGHTNING MAY BE
LOW ENOUGH TO PRECLUDE ISSUING ANOTHER ONE FOR TUESDAY. GUSTY
DOWNBURST WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH
STRONGER STORMS. FOR THE REST OF THE WEEK...DRIER CONDITIONS ARE
FORECAST AS A HIGH PRESSURE RIDGE BUILDS ACROSS THE AREA. KEYES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR IDZ021.
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR IDZ412.
&&
Hazardous weather outlook, Sep 14, 1:02 PM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE POCATELLO ID
202 PM MDT MON SEP 14 2009
IDZ017>025-031-032-152015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
202 PM MDT MON SEP 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...THE REST OF TODAY AND TONIGHT
GUSTY WINDS ARE EXPECTED TO TURN SOUTH-SOUTHWEST 15 TO 20 MPH THIS
AFTERNOON AND EARLY EVENING. A LAKE WIND ADVISORY IS IN EFFECT
FROM NOON TO 9 PM THIS EVENING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY AND AN UPPER LEVELS SYSTEM APPROACHES THE AREA. THE
BEST POTENTIAL FOR THUNDERSTORMS WILL BE IN THE SOUTHERN
HALF OF THE FORECAST AREA...WHERE SMALL HAIL AND WIND GUSTS TO 50
MPH ARE POSSIBLE WITH THE STRONGEST STORMS. SCATTERED TO NUMEROUS
SHOWER ACTIVITY IS EXPECTED TO CONTINUE OVERNIGHT.
A RED FLAG WARNING IS IN EFFECT FOR THE SOUTHERN HIGHLANDS AND
SURROUNDING VALLEYS BELOW 5000 FEET. NEW FIRE STARTS ARE POSSIBLE DUE
TO CRITICAL FUELS AND LIGHTNING FROM THUNDERSTORMS. THIS IS IN
EFFECT UNTIL MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE UPPER LEVEL SYSTEM WILL STALL OUT OVER NORTHERN UTAH ON
TUESDAY THEN DRIFT SOUTHWARD INTO THE FOUR CORNERS BY WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE...WITH THE BEST
CHANCES EXPECTED IN THE SOUTHERN HIGHLANDS. DRIER AIR ARRIVES
TUESDAY NIGHT AS A RIDGE BUILDS BACK INTO THE AREA. DRY CONDITIONS
ARE EXPECTED TO CONTINUE FOR THE SECOND HALF OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Sep 14, 12:10 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
110 PM MDT MON SEP 14 2009
IDZ017-022>024-141945-
MINIDOKA ID-CARIBOU ID-ONEIDA ID-POWER ID-BANNOCK ID-CASSIA
ID-FRANKLIN ID-
110 PM MDT MON SEP 14 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CASSIA COUNTY IN SOUTH CENTRAL IDAHO
EXTREME SOUTH CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
SOUTHWESTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
ONEIDA COUNTY IN SOUTHEAST IDAHO
EXTREME WEST CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO
UNTIL 145 PM MDT
AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS ACROSS SOUTHERN IDAHO...MOVING NORTH AT
45 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
MCCAMMON...
INKOM...
DOWNEY...
MALAD...
HOLBROOK...
ROCKLAND...
MALTA...
OAKLEY...
ALBION...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4200 11428 4241 11428 4242 11407 4249 11407
4258 11301 4287 11230 4267 11200 4200 11201
TIME...MOT...LOC 1907Z 182DEG 37KT 4232 11334
JKEYESSpecial weather statement, Sep 14, 12:52 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
152 PM MDT MON SEP 14 2009
IDZ017-021>024-142030-
CARIBOU ID-ONEIDA ID-POWER ID-BANNOCK ID-CASSIA ID-FRANKLIN ID-
152 PM MDT MON SEP 14 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
SOUTHWESTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
BANNOCK COUNTY IN SOUTHEAST IDAHO
POWER COUNTY IN SOUTHEAST IDAHO
ONEIDA COUNTY IN SOUTHEAST IDAHO
WESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
UNTIL 230 PM MDT
AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS ACROSS THE ADVISORY AREA..MOVING NORTH
AT 45 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
POCATELLO...
AMERICAN FALLS...
INKOM...
DOWNEY...
MALAD...
HOLBROOK...
MALTA...
BUIST...
HEGLAR...
ROCKLAND...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4256 11358 4261 11302 4280 11283 4297 11242
4298 11195 4199 11185 4199 11349
TIME...MOT...LOC 1949Z 177DEG 39KT 4228 11245
JKEYESSpecial weather statement, Sep 14, 1:34 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
234 PM MDT MON SEP 14 2009
IDZ017-020>023-142130-
JEFFERSON ID-CARIBOU ID-BUTTE ID-BLAINE ID-BONNEVILLE ID-BINGHAM
ID-POWER ID-BANNOCK ID-
234 PM MDT MON SEP 14 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
BANNOCK COUNTY IN SOUTHEAST IDAHO
NORTHERN POWER COUNTY IN SOUTHEAST IDAHO
BINGHAM COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
UNTIL 330 PM MDT
AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS ACROSS THE ADVISORY AREA..MOVING
NORTHEAST AT 40 MPH.
SMALL HAIL AND WIND GUSTS UP IN EXCESS OF 40 MPH ARE EXPECTED WITH
THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
ABERDEEN...
FORT HALL...
POCATELLO...
INKOM...
MCCAMMON...
BLACKFOOT...
ROSE...
FIRTH...
SHELLEY...
ATOMIC CITY...
INL...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4377 11264 4335 11148 4242 11214 4313 11338
TIME...MOT...LOC 2031Z 213DEG 34KT 4291 11254
JKEYES
Thunderstorm Wind, Bingham
- When
- September 14, 2:15 PM MST to 2:25 PM MST
- Where
- Bingham County, Taber
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.320, -112.630
Sixty mph wind gusts measured at Taber ARL FRD site. Power outages reported in the Taber area.
Thunderstorm Wind, Bonneville
- When
- September 14, 2:55 PM MST to 3:05 PM MST
- Where
- Bonneville County, 20 mi W of Idaho Falls
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.480, -112.429
Kettle Butte ARL FRD mesonet site recorded 58 mph wind gusts.
Thunderstorm Wind, Jefferson
- When
- September 14, 3:10 PM MST to 3:20 PM MST
- Where
- Jefferson County, 20 mi SSE of Monteview
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.663, -112.376
Sixty-four mph wind gust at Sand Dunes ARL FRD Mesonet site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 14 to 15, 20091 death · $577,000 · 7 events
- Flash Flood and Hail in Utah, September 14, 2009$25,000 · 1 in hail · 16 events
- Flash Flooding in Arkansas, September 14 to 18, 2009$25,000 · 5 events
- Flash Flooding in Louisiana, September 14 to 15, 2009$1,000 · 6 events
- Hail in Colorado, September 14, 20091 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 14, 20091 event
- Waterspout in Gulf of Mexico, September 14, 20091 event
- Flash Flood in Alabama, September 14, 2009$5,000 · 1 event
- Waterspout in Gulf of Mexico, September 14, 20091 event
- Flash Flood in Mississippi, September 14, 2009$1,000 · 1 event
- High Wind in Arizona, September 14, 200957 kt wind · 1 event
- Flash Flood in Mississippi, September 14, 2009$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196882, 196883, 196884.